Alert archive / Kansas / Tornado Warnings in 2006

Tornado Warning 9, NWS Hastings, NE

September 21, 2006Mitchell County, Kansas

NWS Hastings, NE issued this tornado warning at Sep 21, 2006, 4:16 PM CDT for Mitchell County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2006, 4:16 PM CDT (21:16 UTC)
Expired
Sep 21, 2006, 4:43 PM CDT
In force
27 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Mitchell County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 212117
TORGID
KSC123-212200-
/O.NEW.KGID.TO.W.0009.060921T2116Z-060921T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
416 PM CDT THU SEP 21 2006

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 500 PM CDT

* AT 414 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR 
  BARNARD IN LINCOLN COUNTY KANSAS AND IS MOVING...MOVING NORTH AT 
  20 MPH INTO SOUTHEAST MITCHELL COUNTY.

* THE TORNADO WILL BE NEAR...
  SIMPSON AND ASHERVILLE BY 445 PM CDT

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

LAT...LON 3922 9814 3921 9793 3943 9792 3945 9810

$$

AWJ
2 follow-up statements
000 
WWUS53 KGID 212125
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
424 PM CDT THU SEP 21 2006

KSC123-212200-
/O.CON.KGID.TO.W.0009.000000T0000Z-060921T2200Z/
MITCHELL KS-
424 PM CDT THU SEP 21 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHEASTERN MITCHELL COUNTY...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES SOUTH OF
SIMPSON...OR ABOUT 19 MILES NORTHEAST OF LINCOLN...MOVING NORTH AT 35
MPH.

THE TORNADO WILL BE NEAR...
  SIMPSON AND ASHERVILLE BY 435 PM CDT

IF YOU ARE IN FAR EASTERN MITCHELL COUNTY...NEAR 
SIMPSON...ASHERVILLE...OR RURAL AREAS SOUTH OF THOSE TWO TOWNS...YOU 
SHOULD BE IN YOUR TORNADO SHELTER. 

LAT...LON 3922 9814 3921 9793 3943 9792 3945 9810

$$
000 
WWUS53 KGID 212143
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
443 PM CDT THU SEP 21 2006

KSC123-212153-
/O.CAN.KGID.TO.W.0009.000000T0000Z-060921T2200Z/
MITCHELL KS-
443 PM CDT THU SEP 21 2006

...THE TORNADO WARNING FOR SOUTHEASTERN MITCHELL COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA...AND NO LONGER POSES A THREAT.

LAT...LON 3922 9814 3921 9793 3943 9792 3945 9810

$$

AWJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Sep 21, 3:18 PM CDT, 58 minutes earlier.

Area forecast discussion, Sep 21, 3:18 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT THU SEP 21 2006

.SHORT TERM...ONGOING CONVECTION NEAR INTENSE UPPER AND SURFACE LOW
SPAWNING AN ISOLATED TORNADO EARLIER...AND SMALL HAIL AND GUSTY
WINDS. THE RISK IS ASSOCIATED WITH BRIEF WEDGE OF CLEARING ALONG
LEADING EDGE OF ROTATION NEAR CENTER OF THE LOW. MINI-SUPERCELL
SET UP HAS STRUGGLED A BIT FURTHER NORTH...AS CLEARING HAS BEEN
LIMITED. EVENING SHIFTERS WILL WATCH CLOSE.

AS FOR THE FORECAST BEYOND ABOUT 3 HOURS...THE UPPER LOW IS PROGGED
QUICKLY TO ROLL NORTHEAST...AND LIFT SHOWERS AND THUNDERSTORMS
ACROSS THE CWFA AS THE EVENING AND OVERNIGHT PROGRESS. SOUTHERN
ZONES WILL BE PRIMARILY RAIN FREE BY LATE EVENING.

AS THE LOW LIFTS...ISENTROPIC DOWNGLIDE TAKES HOLD...AND RAINFALL
AMOUNTS THEN 36 TO 48 HOURS WILL BE SMALL. BEST SHOT APPEARS TO
BE FRIDAY EVENING...AS NEXT SHORT WAVE SLIDES ACROSS THE CWFA.
SMALL CHANCE AGAIN SATURDAY...BUT NOT A RAIN OUT. TEMPERATURES
BELOW NORMAL THROUGH AT LEAST SATURDAY.

.LONG RANGE...12Z SUNDAY THROUGH THURSDAY. MAIN CONCERNS FOR THIS
FORECAST PERIOD WILL BE A SURFACE FRONT THAT MOVES THROUGH LATE
TUESDAY AND TUESDAY NIGHT.

SUNDAY AND MONDAY A SURFACE HIGH TO THE SOUTHWEST WITH NORTHWEST
FLOW ACROSS THE FORECAST AREA. TEMPERATURES WILL REMAIN COOL ON
SUNDAY...BUT EXPECT THAT SOME WARMING WILL OCCUR ON MONDAY WITH SOME
WARM ADVECTION. WITH WARM ADVECTION AND SOME HEATING AHEAD OF THE
COLD FRONT...TUESDAY WILL BE EVEN WARMER.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA LATE
TUESDAY AFTERNOON AND NIGHT. MODELS ARE RELATIVELY SHORT ON
MOISTURE AND THE UPPER SUPPORT IS NOT VERY STRONG. HAVE CONTINUED
WITH A DRY FORECAST...BUT WILL HAVE TO KEEP AN EYE ON IT.

TEMPERATURES WILL COOL BACK OFF AGAIN FOR WEDNESDAY AND THURSDAY
AFTER THE COLD FRONT MOVES THROUGH.

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
Hazardous weather outlook, Sep 21, 11:42 AM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1142 AM CDT THU SEP 21 2006

NEZ039>041-046>049-060>064-072>077-082>087-221200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
1142 AM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE
EVENING HOURS...BUT SEVERE WEATHER IS NOT EXPECTED. SMALL HAIL
IS POSSIBLE FROM STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-221200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
1142 AM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL RETURN TO NORTH CENTRAL KANSAS THIS AFTERNOON...
AND WILL CONTINUE INTO THE EVENING HOURS. THOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW STORMS COULD BE STRONG...AND BE
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND GUSTY WINDS.

ANY THUNDERSTORMS WHICH DEVELOP...WILL MOVE NORTHEAST...AND
ARE MOST LIKELY TO OCCUR BETWEEN 2 PM AND 8 PM. THE RISK FOR
THUNDERSTORMS WILL MOVE EAST OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Sep 21, 3:25 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
325 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          7 E VICTOR              39.25N 98.15W
09/21/2006                   MITCHELL           KS   TRAINED SPOTTER

            JUST WEST OF HIGHWAY 14 IN SOUTHERN MITCHELL COUNTY

&&

MONTEFUSCO
Local storm report, Sep 21, 3:36 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
336 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TORNADO          4 SW BELOIT             39.42N 98.16W
09/21/2006                   MITCHELL           KS   LAW ENFORCEMENT

            TORNADO SPOTTED ON THE GROUND NEAR 250 RD...7 MILES SOUTH
            OF SOLOMON RAPIDS

&&

MONTEFUSCO
Local storm report, Sep 21, 4:03 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
403 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          2 NE BELOIT             39.49N 98.08W
09/21/2006                   MITCHELL           KS   LAW ENFORCEMENT

            ROPE TORNADO ON THE GROUND AT ROAD 320 AND F

&&

MONTEFUSCO
Local storm report, Sep 21, 4:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
408 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TORNADO          1 NE BELOIT             39.48N 98.09W
09/21/2006                   MITCHELL           KS   LAW ENFORCEMENT

            TORNADO ON THE GROUND ON HIGHWAY 14 AND E ROAD

&&

MONTEFUSCO
Local storm report, Sep 21, 4:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
410 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          7 E VICTOR              39.25N 98.15W
09/21/2006                   MITCHELL           KS   TRAINED SPOTTER

            JUST WEST OF HIGHWAY 14 IN SOUTHERN MITCHELL COUNTY

0332 PM     TORNADO          4 SW BELOIT             39.42N 98.16W
09/21/2006                   MITCHELL           KS   LAW ENFORCEMENT

            TORNADO SPOTTED ON THE GROUND NEAR 250 RD...7 MILES SOUTH
            OF SOLOMON RAPIDS

0400 PM     TORNADO          2 NE BELOIT             39.49N 98.08W
09/21/2006                   MITCHELL           KS   LAW ENFORCEMENT

            ROPE TORNADO ON THE GROUND AT ROAD 320 AND F

0408 PM     TORNADO          1 NE BELOIT             39.48N 98.09W
09/21/2006                   MITCHELL           KS   LAW ENFORCEMENT

            TORNADO ON THE GROUND ON HIGHWAY 14 AND E ROAD

&&

MONTEFUSCO
Local storm report, Sep 21, 4:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
413 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TORNADO          3 N BELOIT              39.51N 98.11W
09/21/2006                   MITCHELL           KS   LAW ENFORCEMENT

            TORNADO ON THE GROUND ALONG HIGHWAY 14...A HALF MILE
            NORTH OF D ROAD

&&

MONTEFUSCO

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:16 PM CDTTornado WarningGIDMitchell44 min
Sep 21, 3:50 PM CDTTornado WarningGIDJewell40 min
Sep 21, 3:53 PM CDTTornado WarningGIDMitchell29 min
Sep 21, 5:11 PM CDTTornado WarningGIDMitchell49 min

Nearby

Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.